West Virginia, 2015

Debris Flow and Flood in West Virginia, March 10 to 12, 2015

March 10 to 12, 2015 · NWS RNK · 2 events in 1 county or zone

S. coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Several days of dry weather allowed rivers and streams to recede before slow-moving low pressure over the Ohio valley lifted north within a broad upper level trough that was pushing into a building subtropical ridge off the southeast U.S. coast. 24-hour rainfall ending 12Z on the 11th was heaviest over the western mountains with amounts ranging from 0.50 to 1 inch in southeast West Virginia. A number of areal Flood Warnings were issued as snowmelt made a considerable contribution to the runoff. The most significant flooding occurred along the Meadow River in Greenbrier County where the river flooded several roads and approached a number of structures in the floodplain. The newly installed IFLOWS gage at Hines (HNEW2) reached 14.9 feet which was above the Minor flood stage of 14 feet for that reach of the river. Parts of Route 60 east of Rainelle were closed by flooding from the river. The extensive snowmelt and rainfall contributed to a landslide near Ronceverte in Greenbrier County that contributed to a fatality. A 68-year old woman was killed when her car was struck by a tree amidst the debris of the landslide on the afternoon of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 10, 12:38 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 12:38 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE MAR 10 2015

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE IN THE MID-SOUTH REGION WILL DRIFT
VERY SLOWLY EAST THROUGH THE END OF THE WEEK. AN ASSOCIATED
FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION BRINGING PERIODS
OF RAIN THROUGHOUT THE WEEK INTO THE WEEKEND. SEASONABLY WARM
TEMPERATURES THROUGH THURSDAY WILL GIVE WAY TO COLDER TEMPERATURES
LATE IN THE WEEK AS HIGH PRESSURE NOSES DOWN THE EAST SIDE OF THE
APPALACHIANS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 125 PM EDT TUESDAY...
DECREASED POPS FOR THIS AFTERNOON ESPECIALLY IN THE SOUTHEAST WITH
WSR-88D RADAR TRENDS. ADJUSTED TEMPERATURES AND HIGHS FOR THIS
AFTERNOON WITH LATEST SFC OBS AND MODEL TRENDS. COOLED THE
NORTHWEST...BECAUSE OF CLOUD COVER AND RAIN...HOLD TEMPERATURES
DOWN THIS AFTERNOON.

AS OF 1002 AM EDT TUESDAY...

KFCX 88D SHOWED RAIN SPREADING NORTH ACROSS THE REGION THIS
MORNING. THE NAM...HRRR AND RNK WRFARW SUPPORT THE HEAVIEST RAIN
ACROSS WESTERN PORTION OF CWA. CURRENT FLOOD WATCH LOOKS GOOD WITH
SATURATED GROUND FROM MELTING SNOW AND RAINFALL. THE WPC DAY 1
EXCESSIVE RAINFALL IS LOCATED JUST TO OUR WEST FOR TODAY AND JUST
CLIPS GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. MADE SOME
MINOR ADJUSTMENTS IN TEMPERATURES AND POPS FOR THIS MORNING INTO
THIS AFTERNOON. MORE CHANGES LATER...

AS OF 345 AM EDT TUESDAY...

WET PATTERN GENERALLY ON TRACK AS EXPECTED AS BROAD UPPER LOW
MOVES VERY SLOWLY EAST AGAINST BUILDING SUBTROPICAL UPPER RIDGE
OFF THE SOUTHEAST U.S. COAST. THE COMBINATION OF THE TWO WILL
RESULT IN A HIGHLY MERIDIONAL DEEP SOUTHERLY FLOW ALOFT FROM THE
CENTRAL GULF COASTAL REGION INTO THE TN VALLEY. A WARM
FRONT/BAROCLINIC ZONE WILL LIFT NORTH THROUGH THE REGION TODAY
ASSOCIATED WITH AMPLE ISENTROPIC LIFT. ALTHOUGH RAINFALL HAS BEEN
MEAGER SO FAR IN THE ANTECEDENT DRY AIR MASS RESIDING ACROSS THE
REGION...EXPECT QUITE AN INCREASE IN RAIN...MAINLY WEST OF THE
BLUE RIDGE...BY DAYBREAK...CONTINUING THROUGH THE DAY. BY
EVENING...THE BAROCLINIC/FRONTAL ZONE AND AREA FOR BEST FORCING
WILL BECOME MORE SW-NE ORIENTED AS OPPOSED TO W-E ORIENTED THIS
MORNING. THUS...THE HEAVIEST RAINFALL WILL TEMPORARILY SHIFT WEST
OF THE CWA THROUGH THE EVENING AND FIRST PART OF THE NIGHT BEFORE
A SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN STREAM/NE U.S.
PUSHES THE FRONTAL BOUNDARY/BAROCLINIC ZONE BACK THROUGH THE
REGION. THIS PATTERN WILL CONTINUE THROUGHOUT THE WEEK AS
NORTHERN STREAM SHORT WAVES TEMPORARILY SUPPRESS THE UPPER RIDGE
TO OUR SOUTHEAST...ONLY TO SURGE BACK NORTHWARD ONCE THE SHORT
WAVE HAS PASSED.

THROUGH TODAY/TONIGHT...THE MOST MEANINGFUL RAINFALL WILL REMAIN
WEST OF THE BLUE RIDGE...WITH A NOTABLE GRADIENT IN POPS/QPF FROM
WEST TO EAST...NAMELY 100 PERCENT WEST TO BARELY 20 PERCENT
SOUTHEAST AND QPF FROM WELL OVER AN INCH WEST TO LESS THAN 1/4
INCH SOUTHEAST. CONSISTENT WITH THE MODELS AND WPC...QPF HAS BEEN
SLIGHTLY REDUCED FROM EARLIER TOTALS. STILL...WITH VERY SATURATED
GROUND FROM LAST WEEKS RAIN/SNOW MELT EVENT...AND POTENTIALLY 1.5
TO 2.0 INCHES OF LIQUID EQUIVALENT OF SNOW REMAINING ACROSS THE
HIGHER ELEVATIONS OF MOUNTAINS OF EASTERN WV...MINOR TO MODERATE
RISES SEEM ALMOST A CERTAINTY ON MANY OF THE
CREEKS...STREAMS...AND EVEN MAIN STEM RIVERS ACROSS THIS REGION
BY WEDNESDAY MORNING. THUS...WILL CONTINUE THE FLOOD WATCH AS
PREVIOUSLY ISSUES WITH NO CHANGES TO TIMING OR AERIAL COVERAGE AT
THIS POINT.

ABUNDANT CLOUD COVER WILL KEEP TEMPERATURES DOWN TODAY...BUT
SOUTHERLY WINDS AND THE WARM FRONTAL PASSAGE WILL OFFSET
THAT...ESPECIALLY ACROSS THE PIEDMONT. RESIDUAL SNOW COVER OF 5
INCHES TO A FOOT ACROSS THE MOUNTAINS OF EASTERN WV COMBINED WITH
RAINFALL SHOULD HOLD TEMPERATURES IN THE 40S...WITH 50S WEST OF
THE BLUE RIDGE...AND 60S EAST OF THE BLUE RIDGE BY AFTERNOON. A
SLIGHTLY NON-DIURNAL OR NEAR STEADY TEMPERATURE TREND EXPECTED
INTO WEDNESDAY MORNING AHEAD OF THE FRONT...HOWEVER SOMEWHAT
OFFSET BY INCREASING RAINFALL EAST OF THE BLUE RIDGE BY WEDNESDAY
MORNING.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 315 AM EDT TUESDAY...

WET..WILL NICELY DESCRIBE THIS PORTION OF THE FORECAST...ESPECIALLY
IN THOSE PORTIONS OF THE FORECAST AREA IN SOUTHEAST WEST
VIRGINIA...AND NEIGHBORING PORTIONS OF SOUTHWEST VIRGINIA...AND
SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.

ON WEDNESDAY...WE WILL HAVE A CONTINUATION OF THE VERY GOOD DEEP
MOISTURE FEED INTO THE AREA...ESPECIALLY ACROSS THE WESTERN PART OF
THE AREA. ALONG WITH THE MOISTURE...WILL BE HEALTHY WARM AIR
ADVECTION. TO START THE DAY...THE LATEST MODEL TRENDS HAVE SHIFTED
VERY SO SLIGHTLY WEST THE FOCUS FOR THE BEST MOISTURE FEED...BUT THE
AXIS STILL CLIPS SOUTHEAST WEST VIRGINIA. WE WILL CONTINUE HAVE THE
BEST PROBABILITY OF PRECIPITATION HERE DURING THE MORNING. BECAUSE
OF THE WESTWARD SHIFT IN THIS MOISTURE AXIS...THE FORECAST WILL ALSO
REFLECT A SOMEWHAT LESS PROBABILITY OF PRECIPITATION ACROSS
SOUTHSIDE VIRGINIA AND NEIGHBORING PORTIONS OF NORTH CENTRAL NORTH
CAROLINA TO START THE DAY.

AS WEDNESDAY PROGRESSES...WE WILL BE WATCHING HIGH PRESSURE BUILD
FROM THE UPPER MIDWEST INTO THE OHIO VALLEY...ALL WHILE A SHORTWAVE
TROUGH IN THE NORTHERN STREAM PROGRESSES ALONG THE U.S./CANADIAN
BORDER THROUGH AND THEN EAST OF THE GREAT LAKES. THIS SERIES OF
EVENTS WILL HELP PUSH THE BAROCLINIC ZONE SOUTHEAST THROUGH THE
REGION AS A COLD FRONT DURING THE DAY...REACHING THE SOUTHEAST PART
OF THE REGION LATE IN THE AFTERNOON.

GENEROUS WARMING DURING THE DAY WILL ALLOW TEMPERATURES TO REACH THE
LOWER 70S EAST OF THE BLUE RIDGE...WITH LOW TO MID 60S ACROSS MOST
REGIONS WEST OF BLUE RIDGE. MODEL GUIDANCE IS STILL HINTING AT SOME
WEAK SURFACE BASED INSTABILITY DURING THE AFTERNOON CENTERED NEAR OR
JUST SOUTH OF THE NC/VA BORDER. THE FORECAST WILL CONTINUE TO
MENTION THE POTENTIAL FOR ISOLATED...AFTERNOON THUNDERSTORMS IN THIS
AREA. HOWEVER...GIVEN THE MODEL TREND...THE NORTHERN EXTENT THE
ISOLATED THUNDER HAS BEEN SHIFTED SLIGHTLY SOUTH.

WEDNESDAY NIGHT...THE CENTER OF SURFACE HIGH PRESSURE WILL SETTLE
OVER PENNSYLVANIA...AND AN ASSOCIATED RIDGE AXIS WILL NOSE SOUTH
ALONG THE LEE OF THE APPALACHIANS...SETTING UP A COLD AIR DAMMING
SCENARIO FOR THE REGION TO BE IN PLACE BY THURSDAY. WEDNESDAY
NIGHT...THE BULK OF THE PRECIPITATION WILL BE SHUNTED SOUTH OF THE
AREA. ANY REMAINING PRECIPITATION WILL BE PRIMARILY ACROSS THE
NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THIS REGION WILL
BE WITHIN THE RETURN E-SE FLOW PATTERN AROUND THE NOSE OF THE
RIDGE...WITH LOW LEVEL MOISTURE BEING LIFTED UPSLOPE INTO THE HIGHER
TERRAIN. TEMPERATURES WEDNESDAY NIGHT WILL AVERAGE ABOUT TEN DEGREES
COLDER THAN THOSE REALIZED TONIGHT. ANTICIPATE LOWS TO RANGE FROM
THE UPPER 30S UNDER THE CORE OF THE BUILDING RIDGE NEAR I-64...TO
AROUND 50 DEGREES ACROSS THE FOOTHILLS OF NORTH CAROLINA.

ON THURSDAY...THE INFLUENCE OF THE LEE RIDGE WILL KEEP CONDITIONS
CLOUDY WITH HIGH TEMPERATURES NOT TOO MUCH HIGHER THAN THE MORNING
LOW TEMPERATURES. THE EXCEPTION WILL BE THOSE AREAS IN THE WEST
OUTSIDE THE INFLUENCE OF THE WEDGE. AREAS BETWEEN BLUEFIELD AND
RICHLANDS MAY SEE HIGHS AROUND 60 AS COMPARED TO THE UPPER 40S TO
NEAR 50 UNDER THE WEDGE. DURING THE DAY...RAIN WILL BE PRIMARILY
CONFINED TO ROUGHLY THE SOUTHWEST PART OF THE AREA WHERE EASTERLY
UPSLOPE FLOW AROUND THE RIDGE AXIS WILL KEEP RAIN LIKELY FOR THE
NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA...AND THE
NEIGHBORING GRAYSON HIGHLANDS REGION OF SOUTHWEST VIRGINIA.

IN ADDITION TO THE UPSLOPE RAIN ON THURSDAY...A SYNOPTIC LOW WILL BE
MAKING ITS WAY SLOWLY EASTWARD THROUGH TX/OK. ANOTHER GENEROUS
ONSHORE FLOW FROM THE GULF OF MEXICO WILL OUR NEXT ROUND OF MOISTURE
INTO THE REGION...ADDING TO THE PRECIPITATION COVERAGE IN THE WEST
BY LATE IN THE DAY THURSDAY.

THE TREND TOWARDS INCREASING PRECIPITATION WILL CONTINUE THURSDAY
NIGHT INTO FRIDAY AS AN ASSOCIATED SURFACE LOW PRESSURE DEVELOPS IN
THE LOWER MISSISSIPPI VALLEY...AND A WARM FRONT ALOFT DEVELOPS AND
MOVES NORTH ACROSS OUR REGION...OVERRUNS THE WEDGE...AND YIELD A
GENEROUS PRECIPITATION REGARDLESS. THE CONCERN THOUGH IS WITHIN THE
COLDER WEDGE...A SMALL AREA OF WINTRY PRECIPITATION MAY BE POSSIBLE
LATE THURSDAY INTO FRIDAY MORNING. SOME OF THE HIGHER ELEVATIONS OF
BATH COUNTY VA AND GREENBRIER COUNTY WV MAY HAVE A FEW HOURS OF
FREEZING RAIN DURING THIS TIME PERIOD. ELSEWHERE A COLD RAIN IS
EXPECTED WITH LOWS IN THE MID TO UPPER 30S. ANTICIPATE FRIDAY TO BE
COLDER THAN THURSDAY WITH HIGHS AROUND 40 TO THE LOWER 40S UNDER THE
WEDGE. FAR SOUTHWEST PARTS OF THE AREA...OUTSIDE THE WEDGE...MAY
REACH THE UPPER 40S TO AROUND 50.

BY FRIDAY NIGHT...MODEL GUIDANCE IS NOT QUITE AS UNIFORM. BOTH THE
00Z/8PM ECMWF AND CANADIAN SOLUTIONS HAVE A BIT OF A DRY SLOT
ARRIVING IN THE SOUTHWEST BY SUNRISE SATURDAY. THE GFS...BRINGS AN
ADDITIONAL SLUG OF MOISTURE INTO THE AREA IN ASSOCIATION WITH A WAVE
ALONG THE APPROACHING LOW PRESSURE. HAVE GONE WITH A COMPROMISE
FORECAST THAT LOWERS PRECIPITATION CHANCES IN THE SOUTHWEST BY LATE
FRIDAY NIGHT...BUT KEEPS THEM IN THE CHANCE RANGE...RATHER THAN THE
SLIGHT CHANCE THAT A DRY SLOT WOULD WARRANT. LOW TEMPERATURE WILL BE
A FEW DEGREES MILDER THAN THOSE OF THURSDAY NIGHT AS WARM AIR
ADVECTION SLOWLY ERODES THE STRENGTH OF THE WEDGE.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 345 PM EDT SUNDAY...

THE SOUTHERN U.S. UPPER LOW IS FORECAST TO MERGE WITH A NORTHERN
STREAM SHORT WAVE AND FINALLY MOVE OUT OF THE REGION...ALBEIT A
WEAKNESS REMAINS BEHIND YET ACROSS TX/MEXICO EVEN INTO THE
WEEKEND. THE BULK OF THE RAIN SHOULD MOVE OUT OF THE REGION BY
SATURDAY NIGHT AS DRIER AIR ATTEMPTS TO WORK INTO THE REGION FROM
THE NORTHWEST. NORTHWEST FLOW AND HIGH PRESSURE SHOULD PROVIDE
DRIER AND COOLER CONDITIONS FOR SUNDAY INTO MONDAY...BUT WITH
850MB TEMPERATURES GENERALLY REMAINING AOA 0C...DO NOT SEE
ANYTHING SIGNIFICANTLY COLD AT ALL...ESPECIALLY COMPARED TO RECENT
WEEKS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 AM EDT TUESDAY...

POOR AVIATION CONDITIONS CONTINUING THROUGH MUCH OF THE TAF VALID
PERIOD. OVERALL...THE WORST CONDITIONS...WITH GREATER TENDENCY
FOR IFR- LIFR WEST OF THE BLUE RIDGE AND MVFR-IFR EAST OF THE BLUE
RIDGE...ESPECIALLY AFT 00Z.

CULPRIT...BROAD UPPER LOW ACROSS TX THAT WILL DRIFT VERY SLOWLY
ENE OVER THE NEXT SEVERAL DAYS. BLOCKING SUBTROPICAL RIDGE OFF THE
SOUTHEAST U.S. COAST WILL CREATE A NICE CONVEYOR BELT OF GULF
MOISTURE INTO THE REGION FROM THE MID-SOUTH/SOUTHEAST STATES.

THE HEAVIER RAIN SHOULD REMAIN WEST OF THE BLUE RIDGE TONIGHT INTO
TOMORROW...WITH SLIGHTLY DRIER AIR/RIDGING TO THE EAST.

CIGS WILL QUICKLY LOWER FROM VFR TO MVFR...THEN TO IFR FAIRLY
QUICKLY...WITH VSBYS ALSO TRENDING TOWARD MVFR/IFR VERY QUICKLY
WITH RAIN.

THIS EVENING INTO TONIGHT...THE MAIN AREA OF RAIN WILL SHIFT TO
THE N-NW OF THE REGION...BUT THE AIR MASS WILL REMAIN MOIST AND
SATURATED AT THAT POINT SUPPORTING A CONTINUATION OF VERY LIGHT
RAIN/DRIZZLE AND FOG WITH WIDESPREAD MVFR-IFR CIGS AND MVFR-IFR
VSBYS...LOWEST WEST. AN IN- SITU WEDGE EAST OF THE ALLEGHANY FRONT
WILL HELP SUPPORT THIS AS WELL. THEN...AFT 06Z...THE BAROCLINIC
ZONE WILL PIVOT BACK ACROSS THE REGION FROM THE NORTHWEST WITH -RA
SPREADING BACK TOWARD THE PIEDMONT BY DAYBREAK WED. CIGS REMAINING
IFR OR WORSE ALL AREAS AT THIS POINT IN -RA AND/OR -DZ BR/FG.

SOUTHEAST WINDS AT 5-7KTS THIS AFTERNOON INTO TONIGHT. A FEW STRONGER
WINDS ARE POSSIBLE ACROSS THE RIDGES IN WESTERN AREAS THIS AFTERNOON
INTOTHIS EVENING...SOME GUSTS FOR BLF ARE FAIRLY TYPICAL SCENARIO
FOR SUCH. OTHERWISE...WINDS SHOULD BECOME MORE SSW-SW AFT
00Z...SPEEDS GENERALLY LESS THAN 8KTS.

MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...
WEDNESDAY THE BAROCLINIC/FRONTAL BOUNDARY SINKS SOUTH ACROSS
VIRGINIA WITH A PROLONGED PERIOD OF MVFR TO IFR CEILINGS/VISIBILITY
AND RAIN.

HIGH PRESSURE WEDGES DOWN THE LEE SIDE OF THE APPALACHIANS LATE
WEDNESDAY. PERHAPS FAR ENOUGH SOUTH TO PROVIDE A TEMPORARY
IMPROVEMENT TO MVFR...POSSIBLY SOME VFR CONDITIONS ON THURSDAY.

THURSDAY NIGHT AND FRIDAY...MORE RAIN RETURNS TO THE AREA WITH WIDESPREAD
MVFR/IFR LIKELY.

&&

.HYDROLOGY...
AS OF 400 AM EDT TUESDAY...

COMBINED RAINFALL AND SNOW MELT LATE LAST WEEK ALLOWED A NUMBER
OF RIVERS AND STREAMS ACROSS SOUTHEAST WEST VIRGINIA AND
NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA TO EXPERIENCE AT LEAST
MINOR FLOODING. WHILE THESE RIVER AND STREAMS HAVE SINCE
FALLEN...THE COMBINATION OF ADDITIONAL SNOW MELT...ESPECIALLY OVER
THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA...SUGGESTS THERE
IS MODERATE TO HIGH POTENTIAL FOR AT LEAST MINOR FLOODING IN A
COUPLE OF ROUNDS THIS WEEK. THE FIRST LIKELY TO EVOLVE TONIGHT
INTO WEDNESDAY AS RAINFALL AMOUNTS OF 1.0 TO 1.5 INCHES ACROSS
THESE SATURATED AREAS OCCURS. JUST ONE INCH OF BASIN AVERAGE RAINFALL
COUPLED WITH SNOWMELT WOULD LIKELY RESULT IN MINOR FLOODING ALONG
SUCH RIVER AND STREAMS AS THE GREENBRIER RIVER.

ANOTHER ROUND OF RAINFALL IS EXPECTED FRIDAY INTO SATURDAY AS LOW
PRESSURE MOVES NORTH OUT OF THE GULF OF MEXICO AND INTO THE
SOUTHERN APPALACHIANS. AGAIN...THE MAIN CONCERN WILL BE THE
POTENTIAL FOR FLOODING. CURRENT INDICATIONS ARE THAT WE COULD SEE
ANOTHER 0.75 TO 1.50 INCHES OF RAIN ACROSS THE FORECAST AREA FROM
12Z/8AM FRIDAY THROUGH 12Z/8AM SATURDAY.

A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 00Z THU. PREPARATIONS
FOR FLOODING ALONG CREEKS...STREAMS...AND MAIN STEM RIVERS IN THE
FLOOD WATCH AREA SHOULD BE TAKEN NOW. FLOOD AND RIVER FLOOD WARNINGS
WILL LIKELY BE NEEDED AS FLOOD CERTAINTIES INCREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ007-010-011-
     018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...DS
LONG TERM...PM
AVIATION...KK/RAB
HYDROLOGY...MBS/RAB
Hazardous weather outlook, Mar 10, 4:22 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 AM EDT TUE MAR 10 2015

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
522 AM EDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-018-019-WVZ042>044-111200-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-MERCER-SUMMERS-MONROE-
522 AM EDT TUE MAR 10 2015

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING ONE TO TWO INCHES
OF RAINFALL TO THE REGION THROUGH WEDNESDAY...AND COMBINE WITH
RUNOFF FROM MELTING OF THE REMAINING SNOW PACK TO BRING A THREAT
OF FLOODING ON AREA STREAMS...CREEKS... AND RIVERS THIS AFTERNOON
THROUGH WEDNESDAY.

ADDITIONAL RAINFALL IN EXCESS OF ONE INCH IS EXPECTED AGAIN LATER
IN THE WEEK...MAINLY FRIDAY INTO SATURDAY...WHICH COULD EASILY
RENEW THE FLOOD THREAT ACROSS THIS SAME REGION ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ507-508-111200-
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
522 AM EDT TUE MAR 10 2015

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING ONE TO TWO INCHES
OF RAINFALL TO THE REGION THROUGH WEDNESDAY...AND COMBINE WITH
RUNOFF FROM MELTING OF THE REMAINING SNOW PACK TO BRING A THREAT
OF FLOODING ON AREA STREAMS...CREEKS... AND RIVERS THIS AFTERNOON
THROUGH WEDNESDAY.

ADDITIONAL RAINFALL IN EXCESS OF ONE INCH IS EXPECTED AGAIN LATER
IN THE WEEK...MAINLY FRIDAY INTO SATURDAY...WHICH COULD EASILY
RENEW THE FLOOD THREAT ACROSS THIS SAME REGION ONCE AGAIN.

IN ADDITION...A BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE
ACROSS THE ALLEGHANY HIGHLANDS AND THE GREENBRIER VALLEY LATE
THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Greenbrier

When
March 10, 2:45 PM EST
Where
Greenbrier County, 0.23 mi S of Whitcomb to 0.25 mi S of Whitcomb
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.767, -80.431

A motorist was driving on Coffman Hill Road in the community of Ronceverte, WV when a mudslide spilled across the road, carrying with it a tree. The tree hit the vehicle, causing the fatality of the motorist. The motorist was the only one in the vehicle.

Flood, Greenbrier

When
March 11, 12:00 PM EST to March 12, 6:00 AM EST
Where
Greenbrier County, 0.26 mi W of East Rainelle to 0.85 mi S of Bellburn
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
37.970, -80.775

There was considerable flooding along the Meadow River from Hines to Rainelle. The stream gage on the Meadow River at Hines (HNEW2) crested at 14.9 feet (Minor Flood Stage = 14 feet). Part of Route 60 was closed near Charmco. Buggs and Sewell Creeks in Rainelle were also flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Debris Flow, Greenbrier2015-03-1068FemaleVehicle/Towed TrailerDirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555818, 567950.